Kansas, 2009High Wind and Strong Wind in Kansas, March 24, 2009
March 24, 2009 · NWS DDC · 12 events in 8 counties and zones
Another windy day across southwest Kansas as strong low pressure moved into the area.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another windy day across southwest Kansas as strong low pressure moved into the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 24, 2:39 AM CST, 9 hours 16 minutes earlier.
Area forecast discussion, Mar 24, 2:39 AM CST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 AM CDT TUE MAR 24 2009
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGES WILL BE ADVISORY CRITERIA WINDS TODAY AND TEMPERATURES
THROUGH WEDNESDAY. THE 00Z UA ANALYSIS SHOWED A WRAPPED UP 500 MB LOW
OVER NORTHWEST NEBRASKA. A VORT LOBE EXTENDED SOUTHWEST FROM THE LOW
INTO ARIZONA. THIS FEATURE WAS ROTATING OUT INTO THE CENTRAL PLAINS
EARLY THIS MORNING. THERE HAS BEEN A BAND OF SHOWERS OVER SOUTHEAST
COLORADO INTO WESTERN KANSAS PERSISTING THROUGH THE NIGHT TIME HOURS.
DONT THINK MUCH IF ANY PRECIPITATION IS MAKING IT TO THE GROUND UNDER
THESE ECHOES BASED ON OBS UNDER THEM AND CURRENT RADAR TRENDS SHOW THE
COVERAGE DECREASING. MODEL SOUNDINGS SHOW MIXING UP TO ABOUT 750-800
MB WITH MOISTURE IN THE MID LEVELS...ESPECIALLY OVER THE NORTHERN
PORTIONS OF THE CWA. CURRENT GRIDS HAVE SOME SILENT POPS GOING FOR
TODAY SO WILL LEAVE AS IS.
THE MODELS SHOW WINDS IN THE MIXED LAYER UP TO 35 KNOTS OVER THE NORTHERN
HALF OF THE CWA. MOS GUIDANCE ALSO SHOWS WINDS TOUCHING ADVISORY CRITERIA
IN THIS AREA. WILL KEEP THE CURRENT WIND ADVISORY FOR TODAY INTACT.
BUMPED UP TODAYS MAX TEMPERATURES A FEW DEGREES OVER THE SOUTHERN HALF
OF THE AREA GIVEN A SLIGHT DOWNSLOPE COMPONENT TO THE WINDS. MORE CLOUDS
IN THE NORTH AS WELL AS A COOLER AIRMASS WILL HINDER THE WARMUP A
BIT.
ON WEDNESDAY...TEMPERATURES WILL BE A CATEGORY OR SO ABOVE TODAYS
HIGH TEMPERATURES BUT APPEAR TO BE COOLER THAN THE GOING FORECAST
GIVEN MORE CLOUDS IN ADVANCE OF ANOTHER WAVE THAT WILL BE DIVING
INTO THE REGION FROM THE PACIFIC NORTHWEST. HAVE BACKED OFF A FEW
DEGREES ON HIGH TEMPERATURES FOR WEDNESDAY.
DAYS 3-7...
THE MAIN FORECAST CHALLENGE IS FRIDAYS STORM. AS WE GET CLOSER
TO THE EVENT, THE LATEST MODELS ARE BEGINNING TO DEEPEN THE SYSTEM
A LITTLE LATER AND FURTHER EAST THAN IN PREVIOUS RUNS. THE MODELS
CRANK OUT DECENT QPF FROM THURSDAY AFTERNOON INTO THURSDAY NIGHT AS
STRONG ISENTROPIC LIFT DEVELOPS. THE COLUMN WILL BE QUICKLY COOLING
SO RAIN WILL GRADUALLY CHANGE TO SNOW FROM WEST TO EAST. A FEW
INCHES OF SNOW ARE POSSIBLE BY 12Z FRIDAY WEST OF DDC. FRIDAYS SNOW
TOTALS WILL DEPEND ON EXACTLY HOW FAR EAST THE UPPER SYSTEM IS AND
HOW MUCH WRAPAROUND IS PRESENT. IF THE SYSTEM IS FURTHER EAST LIKE
THE GFS AND CANADIAN THEN THE HEAVIER SNOW WOULD SHIFT TO THE
EASTERN PART OF THE FCST AREA. BOTTOM LINE IS THAT WE STILL DO NOT
KNOW IF THIS WILL BE A HEAVY OR LIGHT SNOW EVENT. BUT CONFIDENCE IS
FAIRLY HIGH THAT MUCH OF THE FCST AREA WILL RECEIVE AT LEAST A
QUARTER OF AN INCH OF PRECIP, WITH RAIN TRANSITIONING TO SNOW. TEMPS
WERE LOWERED AGAIN FOR FRI/SAT TIME FRAME. HIGHS COULD BE IN THE 20S
FRIDAY AROUND DDC DEPENDING ON AMOUNT OF PRECIP. SATURDAYS MAXES
ARE DEPENDANT ON SNOW COVER.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL. WINDS WILL INCREASE TO 25KTS SUSTAINED
BY 16Z AS THE SUN HEATS UP THE LOW LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 55 26 60 36 / 0 0 0 0
GCK 54 25 59 33 / 0 0 0 0
EHA 59 30 61 33 / 0 0 0 0
LBL 59 29 62 36 / 0 0 0 0
HYS 48 26 59 32 / 10 10 10 10
P28 60 29 62 39 / 0 0 0 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM
MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-075>081.
&&
FN02/24
Hazardous weather outlook, Mar 24, 10:18 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 AM CDT TUE MAR 24 2009
KSZ030-031-043>046-061>066-074>081-084>090-251630-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1118 AM CDT TUE MAR 24 2009 /1018 AM MDT TUE MAR 24 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS WILL BE AT 25 TO 35 MPH RANGE THROUGH THE
EARLY AFTERNOON. SOME GUSTS TO OVER 40 MPH ARE ALSO POSSIBLE WHICH
WILL REDUCED VISIBILIES TO LESS THAN ONE MILE AT TIMES FROM BLOWING
DUST. THE STRONGEST WINDS WILL GENERALLY BE NORTH OF A LINE FROM
SYRACUSE TO ULYSSES AND PRATT. THE WINDS SHOULD BE DIMINISHING
TOWARD SUNSET. IN ADDITION TO THE GUSTY CONDITIONS...RELATIVE
HUMIDITY VALUES WILL FALL INTO THE UPPER TEENS AND TWENTIES ACROSS
MUCH OF SOUTHWEST KANSAS THIS AFTERNOON. THIS WILL RESULT IN A
HEIGHTENED FIRE DANGER. OUTDOOR BURNING IS NOT RECOMMENDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MAJOR EARLY SPRING SNOWSTORM WILL LIKELY IMPACT PORTIONS OF
SOUTHWEST KANSAS THURSDAY NIGHT THROUGH FRIDAY NIGHT. A
SUBSTANTIAL AMOUNT OF GULF OF MEXICO MOISTURE WILL BE INVOLVED
WITH A VERY DEEP AND MATURE UPPER LOW...WHICH AT THIS TIME APPEARS
TO TAKE A TRACK FAVORING THE MOST SIGNIFICANT PRECIPITATION TO
OCCUR ACROSS SOUTHWEST KANSAS. WHILE IT IS UNCERTAIN HOW SEVERE
THE IMPACTS WILL BE...THERE IS A GROWING PROBABILITY OF AT LEAST
SOME BLIZZARD CONDITIONS IMPACTING PORTIONS OF SOUTHWEST
KANSAS...ESPECIALLY DURING THE DAY FRIDAY. IT IS NOT TOO EARLY TO
BEGIN TAKING NECESSARY PREPARATIONS FOR SEVERE WINTER WEATHER.
PLEASE STAY TUNED TO UPDATED FORECAST INFORMATION CONCERNING THIS
POTENTIALLY SEVERE WINTER WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
BURGERT/UMSCHEID/RUSSELL
In the hours before
Local storm report, Mar 24, 11:22 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 PM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM NON-TSTM WND GST DODGE CITY 37.76N 100.01W
03/24/2009 M60 MPH FORD KS ASOS
&&
MRUSSELLHigh Wind, Hamilton
- When
- March 24, 11:55 AM CST
- Where
- Hamilton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A 62 mph wind gust was recorded by the KSN Weather lab at the Syracuse Junior/Senior High School.
High Wind, Ford
- When
- March 24, 12:06 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded at the Dodge airport.
High Wind, Ford
- When
- March 24, 12:29 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded by the KSN Weather Lab at Linn Elementary school in Dodge City.
High Wind, Finney
- When
- March 24, 12:30 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A 55 mph wind gust was recorded by the KSN Weather Lab at Bernadine Sitts Intermediate school in Garden City.
High Wind, Edwards
- When
- March 24, 12:30 PM CST
- Where
- Edwards forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A 60 mph wind gust was estimated in Kinsley.
High Wind, Kiowa
- When
- March 24, 1:00 PM CST
- Where
- Kiowa forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
A 60 mph wind gust was estimated in Greensburg.
High Wind, Finney
- When
- March 24, 1:00 PM CST
- Where
- Finney forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A 61 mph wind gust was recorded at the Garden City airport.
High Wind, Hodgeman
- When
- March 24, 1:00 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
A 60 mph wind gust was estimated in Jetmore.
High Wind, Clark
- When
- March 24, 1:00 PM CST
- Where
- Clark forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
A 60 mph wind gust was estimated in Ashland.
Strong Wind, Gray
- When
- March 24, 1:18 PM CST
- Where
- Gray forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
A 56 mph wind gust was recorded by the KSN Weather Lab at the Ingalls high school.
High Wind, Hamilton
- When
- March 24, 1:57 PM CST
- Where
- Hamilton forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A 63 mph wind gust was recorded by the KSN Weatherlab in Syracuse.
Strong Wind, Gray
- When
- March 24, 2:05 PM CST
- Where
- Gray forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
A 56 mph wind gust was recorded by the KSN Weather Lab at the Hickok Elementary school in Hickok.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- Strong Wind in Illinois, March 24, 2009$10,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161541, 161543, 161545, 161546, 161547, 161548, 161549, 161550, 161551, 161554, 161552, 161556.